You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Periodic Potentials with Minimal Energy Bands
Mark S. Ashbaugh and Roman Svirsky
Proceedings of the American Mathematical Society
Vol. 114, No. 1 (Jan., 1992), pp. 69-77
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/2159784
Page Count: 9
You can always find the topics here!Topics: Eigenvalues, Eigenfunctions, Hills equation, Energy bands, Mathematical problems, Boundary conditions, Mathematical functions, Mathematical intervals, Perturbation theory
Were these topics helpful?See somethings inaccurate? Let us know!
Select the topics that are inaccurate.
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
We consider the problem of minimizing the width of the lowest band in the spectrum of Hill's equation, -u" + q(x)u = λ u on R with q(x + 1) = q(x) for all x ∈ R, when the potential function q is allowed to vary over a ball of radius $M > 0$ in L∞. We show that minimizing potentials q* exist and that, when considered as functions on the circle, they must have exactly one well on which q*(x) must equal -M and one barrier on which q*(x) must equal M; these are the only values that q* can assume (up to changes on sets of measure zero). That is, on the circle there is a single interval where q*(x) = M and on the complementary interval q*(x) = -M. These results can be used to solve the problem of minimizing the gap between the lowest Neumann eigenvalue and either the lowest Dirichlet eigenvalue or the second Neumann eigenvalue for the same equation restricted to the interval [0, 1].
Proceedings of the American Mathematical Society © 1992 American Mathematical Society